Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

April 21, 2007Lyon County, Iowa; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 2007, 5:34 AM CDT for Lyon County, Iowa; Rock County, Minnesota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 5:34 AM CDT (10:34 UTC)
Expired
Apr 21, 2007, 5:59 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lyon County, IA, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:41 AM CDTHAIL 0.75E Larchwood, IAPEA TO PENNY SIZED HAIL LASTED ABOUT 5 TO 10 MINS.
Apr 21, 5:50 AM CDTHAIL 0.25Hills, MN
Apr 21, 6:00 AM CDTHAIL 0.253 N Steen, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211034
SVRFSD
IAC119-MNC133-211100-
/O.NEW.KFSD.SV.W.0015.070421T1034Z-070421T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 AM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LYON COUNTY IN NORTHWEST IOWA
  SOUTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 600 AM CDT

* AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LESTER...OR ABOUT 11 MILES WEST OF ROCK
  RAPIDS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER CREEK AROUND 540 AM CDT...
  LUVERNE AROUND 555 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4361 9645 4337 9646 4345 9609 4374 9607

$$

08
3 follow-up statements
000 
WWUS53 KFSD 211046
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 AM CDT SAT APR 21 2007

IAC119-MNC133-211100-
/O.CON.KFSD.SV.W.0015.000000T0000Z-070421T1100Z/
LYON IA-ROCK MN-
546 AM CDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHERN ROCK AND NORTH CENTRAL LYON COUNTIES...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR STEEN...OR ABOUT 8 MILES SOUTH OF 
LUVERNE...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   LUVERNE AROUND 550 AM CDT...
   MAGNOLIA AROUND 555 AM CDT...

LAT...LON 4361 9645 4337 9646 4345 9609 4374 9607

$$

08
000 
WWUS53 KFSD 211053
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT SAT APR 21 2007

IAC119-211103-
/O.CAN.KFSD.SV.W.0015.000000T0000Z-070421T1100Z/
LYON IA-
553 AM CDT SAT APR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY IS CANCELLED...

LAT...LON 4361 9645 4351 9645 4350 9606 4374 9607

$$

MNC133-211100-
/O.CON.KFSD.SV.W.0015.000000T0000Z-070421T1100Z/
ROCK MN-
553 AM CDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHERN ROCK COUNTY...

AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF LUVERNE...MOVING 
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   MAGNOLIA AROUND 600 AM CDT...

LAT...LON 4361 9645 4351 9645 4350 9606 4374 9607

$$

08
000 
WWUS53 KFSD 211059
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT SAT APR 21 2007

MNC133-211109-
/O.CAN.KFSD.SV.W.0015.000000T0000Z-070421T1100Z/
ROCK MN-
559 AM CDT SAT APR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCK COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4361 9645 4351 9645 4350 9606 4374 9607

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:22 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 21, 3:22 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CDT SAT APR 21 2007

.DISCUSSION...
COMPLEX FORECAST WITH AN MCS IN NORTHEAST SD AND ANOTHER IN SOUTHERN
SD AT 08Z...THEN WIND ADVISORY/HIGH WIND WARNING POTENTIAL TODAY
INTO TONIGHT ALONG WITH ANOTHER THREAT FOR SEVERE
THUNDERSTORMS...THEN NEXT SYSTEM POISED FOR MONDAY INTO
TUESDAY...ALTHOUGH THIS LOOKS TO BE MORE STRATIFORM IN NATURE.

EARLY THIS MORNING...A PAIR OF MCSS ROLLING ACROSS THE AREA. ONE
OVER NORTHEAST SD...DRAPING BACK INTO THE JAMES VALLEY...WITH THE
OTHER IN SOUTHERN SD...LIFTING NORTHWARD INTO SOUTHEAST SD AT 8Z.
MCS IN SOUTHERN SD FOLLOWING VERY CLOSELY TO THE 800MB INSTABILITY
AXIS/BULLSEYE ON NOSE OF VERY STRONG LLJ. THIS WIND MASS
CONVERGENCE/INSTABILITY ADVECTION CONTINUES NORTHWARD THROUGH ABOUT
15Z. TRENDS DO WEAKEN WITH TIME...SO EXPECT INTENSITY OF STORMS TO
WANE. HAVE HAD A FEW STORMS WITH 50 DBZ CORES TO AROUND 29KFT AND
EVEN A FEW WITH SOME DECENT LOW LEVEL CONVERGENCE...BUT NO SUSTAINED
UPDRAFTS TO SPEAK OF. SOME WIND GUSTS TO NEAR 50 MPH WITH WEAKENING
MCS AS WELL. WILL INCREASE POPS THIS MORNING TO COVER ONGOING MCS
ACTIVITY...THEN GO WITH PRETTY MUCH NOTHING EXCEPT MAYBE FAR WEST IN
LATE AFTERNOON.

FOR TODAY...WILL HOIST A WIND ADVISORY FOR MOST OF THE AREA...AND
WOULD NOT BE SURPRISED TO SEE SOME HIGH WIND WARNING POTENTIAL UP
THE I29 CORRIDOR LATE AFT/EARLY EVE. BUFKIT SOUNDINGS PER NAM
SCREAMING DURING THIS TIME WITH SOMETHING AROUND 40 KNOTS IN THE
MIXED LAYER AND A MAX AROUND 50-55 KNOTS. AND...WITH WEAK COOL
ADVECTION EXPECTED FROM 21Z-3Z...DEFINITELY GOING TO SEE AN ENHANCED
POTENTIAL TO REMAIN MIXED. AFTER CONVECTION THIS MORNING...CAP COMES
IN BIG TIME...SO DO NOT SEE MUCH OF A CONVECTIVE THREAT IN THE AREA
UNTIL FAR WEST AFTER ABOUT 23Z OR SO. THIS ALSO WHERE THERE WILL BE
A POTENTIAL FOR SOME SEVERE STORMS ALSO THERE WITH PLENTY OF SHEAR
AND INSTABILITY. MAY EVEN NEED TO WATCH FOR SOME LANDSPOUT ACTIVITY
IF MODEL LOW LEVEL SHEAR PANS OUT.

TONIGHT INTO SUNDAY MORNING SHOULD SHAPE UP TO BE FAIRLY BUSY AND
ANTICIPATE MOST LOCATIONS RECEIVING PRECIP ALONG AND WEST OF THE
JAMES VALLEY WITH DECREASING PROBABILITIES TOWARDS INTERSTATE 29 ON
SATURDAY NIGHT. VIRTUALLY EVERYONE EAST OF THE JAMES SHOULD RECEIVE
RAINFALL ON SUNDAY...SOME OF WHICH COULD BE HEAVY.

SUNDAY NIGHT INTO MONDAY SHOULD SEE THINGS WIND DOWN...WITH NEXT
SYSTEM WORKING ONTO THE PLAINS. LAST FEW ECWMFS...GFSS AND
CANADIAN ALL PUT OUT PRECIP FOR THE AREA. WILL SIDE CLOSER TO THE
NAM AND ECMWF OUTPUT WHICH KEEPS BEST CHANCES IN FAR SOUTH.

&&
.AVIATION...
ASIDE FROM ANY CONVECTION...FEW PROBLEMS PARTICULAR TO AVIATION
FORESEEN THRU 00Z OR EVEN 06Z. ERYR THOUGHTS OF GETTING SOME MVFR
CIGS ERY THIS MRNG NOT COMPLETELY GONE WITH AREA OF DEGENERATING
CONVECTION THAT HAS CROSSED MO RIVER...BUT THEY DONT SEEM TO BE
THERE NOW AND LOW LEVEL FLOW LOOKS PRETTY WELL MIXED WITH DECENT
WINDS GETTING TO THE SFC. IN FACTOR THOSE WINDS WILL BE THE MAIN
PRBLM NEXT CPL HRS OR SO FOR ANYONE OUT. AFT 22/06Z AN INCRS IN MVFR
CIGS SEEMS PSBL AS SFC TROF MOVES INTO AREA FROM THE W.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     IAZ001>003-012>014-020-031.

MN...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     MNZ071-072-080-081-089-090-097-098.

NE...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     NEZ013-014.

SD...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     SDZ039-040-050-053>056-058>071.

&&

08/WILLIAMS
Hazardous weather outlook, Apr 21, 5:22 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT SAT APR 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
522 AM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN AREA OF RAIN AND THUNDERSTORMS WILL LIFT NORTH EARLY THIS
MORNING. THESE STORMS ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.
LATE THIS AFTERNOON AND EARLY THIS EVENING...THUNDERSTORMS SHOULD
DEVELOP IN CENTRAL SOUTH DAKOTA..THEN PROGRESS SLOWLY EAST
TOWARDS THE JAMES RIVER VALLEY. A FEW OF THESE STORMS COULD BE
SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO 60
MPH AND ISOLATED TORNADOES. THESE STORMS WILL LIKELY LIFT
NORTHEAST INTO NORTHEAST SOUTH DAKOTA DURING THE EVENING. BEYOND
THIS...ANOTHER AREA OF RAIN AND THUNDERSTORMS SHOULD DEVELOP OVER
SOUTHERN NEBRASKA AND LIFT NORTH INTO THE AREA LATE TONIGHT AND
DURING THE DAY ON SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

FLOODING...
THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS
EVENING WILL LIKELY PRODUCE VERY HEAVY RAIN AT TIMES...POSSIBLY
AN INCH AND A HALF AN HOUR UNDER THE STRONGEST STORMS.

WIND AND FOG...
SOUTH WINDS WILL INCREASE THROUGHOUT THE MORNING...TOPPING OUT AT
30 TO 40 MPH THIS AFTERNOON AND EVENING. A FEW GUSTS COULD CLIMB
TO AROUND 50 MPH BETWEEN 500 PM CDT AND 800 PM CDT...ESPECIALLY
NEAR THE INTERSTATE 29 CORRIDOR AND ALONG THE BUFFALO RIDGE.

FIRE DANGER...
VERY STRONG WINDS...TEMPERATURES IN THE MID 70S AND AFTERNOON
RELATIVE HUMIDITIES NEAR 40 PERCENT WILL PRODUCE A VERY HIGH FIRE
DANGER OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE NORTH INTO THE
AREA ON SUNDAY MORNING...PRODUCING SOME AREAS OF HEAVY
RAINFALL...BUT SEVERE WEATHER IS UNLIKELY. BY LATE AFTERNOON...A
FEW THUNDERSTORMS COULD REDEVELOP OVER NORTHWEST IOWA...WITH A
FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 600 PM CDT WEST OF THE
JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:36 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more18 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.